Tagged Articles

Adverse events 335 articles

Thousands of ER visits each year blamed on dietary supplements

Chris Herrera was 15 when he started taking diet pills with green tea extract to burn fat and shed pounds. The dietary supplement worked. Herrera lost 56 pounds, but he wasn’t looking very healthy. When his mother noticed the whites of his eyes turning yellow, she sent him to the doctor. Medical tests revealed his liver was failing. His doctor blamed his diet pills. Logan Stiner was burning the candle at both ends, working on projects for his high school finals. He popped a powdered caffeine supplement hoping for the burst of energy that one gets from high-energy drinks, but ... Read More

Number of drug side effects reports skyrocketing in recent years

The Food and Drug Administration (FDA) received a record number of adverse event reports about drug side effects and problematic medical devices for 2015, representing a fivefold increase since 2004, according to an analysis by the Milwaukee Journal Sentinel and MedPage Today. In 2004, 206,000 drug or medical device adverse events were reported to the FDA. In 2015, that number jumped to 1.5 million. Reports ranged from mild effects such as gas and flatulence to serious injuries and death. Most of the side effects reported involved drugs that treat diseases such as rheumatoid arthritis, psoriasis, multiple sclerosis, a type of cancer, and ... Read More

FDA opens up adverse event files for food, supplements, cosmetics

More than 25,000 adverse event reports were linked to dietary supplements since 2004, according to a new report by the Food and Drug Administration (FDA). Last month, the FDA announced that it was publicly releasing adverse event data it had received related to cosmetics and food, including conventional foods and dietary supplements. The adverse events include any negative reaction or complaints experienced after using or consuming a product, including serious illness, severe allergic reactions or other major medical events, as well as issues such as defective packaging or quality problems. The first report reached back to Jan. 1, 2004, through ... Read More

Doctors warn against giving children alternative medicines

Medical professionals are warning parents that complementary and alternative medicines should not be used on children after a young boy was admitted to the hospital suffering severe adverse effects. According to a report published in the journal BMJ Case Reports, a 4-year-old boy with autism was admitted to the hospital after weeks of vomitng caused him to drop 6.5 pounds. The boy’s parents said they had consulted an alternative medicine therapist, who recommended the boy take 12 dietary supplements including calcium, vitamin D, cod liver oil, camel milk, silver, zinc, and Epsom bath salts. The boy was treated for hyperhydration and given ... Read More

More women sue Bayer over alleged Essure birth control injuries

Three women are suing Bayer Healthcare claiming the company’s Essure permanent birth control device caused them persistent abdominal and pelvic pain and “unnatural menstrual cycles.” Essure was approved in 2002 and remains the only non-surgical, permanent birth control method on the market. The method involves two nickel alloy coils that are inserted into the fallopian tubes where they are designed to prevent pregnancy by blocking the sperm’s access to the egg. The devices have been associated with tens of thousands of complaints including allergic reactions, autoimmune reactions, abdominal pain and unusual bleeding. The coils can also migrate and perforate the ... Read More

FDA computer glitch mislabeled information in Essure adverse event reports

The Food and Drug Administration (FDA) relies on physicians, patients and caregivers to report adverse events caused by medications or medical devices. These reports can help identify public health issues and can lead to products being recalled or withdrawn from the market, or being labeled with a black box warning. While adverse event reports from all parties are welcome, those from medical professionals can provide more crucial data that can be helpful for regulators when conducting a safety review of a drug or medical device. But an investigation by the NBC New York I-Team has found that many adverse event ... Read More

FDA warns doctors, patients not to use I.V. Specialty drug products

The Food and Drug Administration (FDA) is warning doctors and patients not to use drug products intended to be sterile from I.V. Specialty Ltd., because insanitary conditions including poor sterile practices were found during a recent inspection of the facility where the products were manufactured. “Administration of a non-sterile product intended to be sterile may result in serious and potentially life threatening infections or death,” the agency warned. I.V. Specialty Ltd., based in Austin, Texas, produces and distributes sterile drug products for both humans and animals. On March 7, the FDA recommended that I.V. Specialty crease sterile production until appropriate ... Read More

Skull cutting, drilling device linked to brain injuries

The Food and Drug Administration (FDA) has issued a Safety Communication warning that medical devices used to cut and drill the bones of the skull in some cases have not automatically stop drilling after penetrating the skull and have unintentionally drilled, or plunged, into the brain causing serious and life threatening injuries. Most cranial perforators are designed to stop drilling once the device has penetrated the skull. However, if proper use, patient considerations, and device selection are not followed in accordance with the manufacturers’ instructions for use, the clutch mechanism may fail to disengage. From January 2005 through August 2015, the ... Read More

FDA warns of serious injuries in pediatric patients treated with bone graft substitutes

Mounting reports of serious injuries in pediatric patients (younger than 18) who have received some types of bone graft substitutes have prompted the Food and Drug Administration (FDA) to issue a Safety Communication warning doctors that the safety and efficacy of these devices in pediatric patients has not been reviewed or approved and poses unique risks to patients younger than 18 years of age. The issue involves bone graft substitutes containing recombinant proteins or synthetic peptides, which have caused serious injuries in patients younger than 18 such as excess bone growth, fluid accumulation, inhibited bone healing, and swelling. While these events ... Read More

Adverse events linked to misuse of IV training solutions

Numerous patients have fallen ill and one died after receiving infusions of saline products intended for training purposes and not for human use, the Centers for Disease Control and Prevention (CDC) reported. The products involve Wallcur’s simulated intravenous (IV) saline solutions, which were inadvertently distributed to medical clinics, surgical centers and urgent care facilities in numerous states. More than 40 patients were injected with the IV training solutions, and many experienced adverse events including fever, chills, tremors and headaches. Some patients were hospitalized, and one death has been associated with use of the product though the CDC says it is ... Read More